Complications of organophosphorus poisoning.

  • Muhammad Shoaib Akhtar Sheikh Zaid Medical College Rahim Yar Khan.
  • Aziz Ur Rehman Sheikh Zaid Medical College Rahim Yar Khan.
  • Kiran Akbar Sheikh Zaid Medical College Rahim Yar Khan.
  • Mazhar Hussain Sheikh Zaid Medical College Rahim Yar Khan.
  • Moazzam Ali Atif Sheikh Zaid Medical College Rahim Yar Khan.
  • Mohmmad Shahbaz Hussain Sheikh Zaid Medical College Rahim Yar Khan.
Keywords: ARF, Cardiac Arrhythmias, Organophosphorus Poising

Abstract

Organophosphate (OP) compounds are insecticides whose toxicity is well reported. They can virtually involve any organ and cardiac and renal complications are one of the most dreadful ones. Objectives: To determine the frequencies of acute renal failure and cardiac complication in patients with Organophosphorus poisoning. Study Design: Cross Sectional study. Setting: Department of Medicine, Sheikh Zayed hospital, Rahim Yar khan. Period: January 2015 to December 2015. Material & Methods: All adult cases with documented history of Organophosphorus poising either trans-dermally or oral ingestion with either accidental or intentional intake were included. The cases then underwent ECG and renal function tests. The abnormalities in ECG were documented and the urea more than 30 mg/dl and creatinine more than 1.5 mg/dl was labeled as acute renal failure. Results: In this study there were 100 cases, 58 (58%) were females and 42 (42%) males. The mean age was 22.58±48 years and mean duration of OP taken was 7±0.24 hours. Complications were seen in 35 (35%) cases out of which 6 had ARF and 29 had cardiac arrhythmias. IA, 6 had prolonged QT and remaining 3 observed ventricular tachycardia (VT). ARF was common in females but there was no significant association with any study variables. However a near significant was seen in cases that presented with more than 4 hours of toxicity (p= 0.07). Cardiac arrhythmias were also more common in females. There was significant association of it with oral intake and with suicidal intention with p= 0.001 and 0.001. Conclusion: OP poisoning is common and cardiac complications are more than acute renal failure. Oral intake and with suicidal intention are significantly associated with cardiac complications.

Author Biographies

Muhammad Shoaib Akhtar, Sheikh Zaid Medical College Rahim Yar Khan.

MBBS, FCPS (Med)

Senior Registrar

Aziz Ur Rehman, Sheikh Zaid Medical College Rahim Yar Khan.

MBBS

Post Graduate Resident

Kiran Akbar, Sheikh Zaid Medical College Rahim Yar Khan.

MBBS, FCPS (Med)

Assistant Professor

Mazhar Hussain, Sheikh Zaid Medical College Rahim Yar Khan.

MBBS, M.Phil (Pharmacology)

Associate Professor Pharmacology

Moazzam Ali Atif, Sheikh Zaid Medical College Rahim Yar Khan.

FCPS (Medicine)

Assistant Professor Pharmacology

Mohmmad Shahbaz Hussain, Sheikh Zaid Medical College Rahim Yar Khan.

MBBS, M.Phil (Pathology)

Professor Microbiology

Published
2020-10-10